Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Lake Charles, LA

April 7, 2004Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 7, 2004, 7:36 PM CDT for Tyler County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 7:36 PM CDT (00:36 UTC)
Expired
Apr 7, 2004, 8:15 PM CDT
In force
39 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Tyler County, TX

The radar

The Lake Charles radar (KLCH), 136 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 080036
SVRLCH
TXC457-080115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
736 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TYLER COUNTY IN SOUTHEAST TEXAS

* UNTIL 815 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF WARREN...AND MOVING EAST AT 35
  MPH.

* THIS STORM WILL BE NEAR...
  WARREN BY 750 PM CDT
  FRED BY 810 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3078 9464 3060 9468 3052 9434 3069 9409

$$

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:30 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 7, 6:30 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
630 PM CDT WED APR 7 2004

.DISCUSSION...UPDATED THE ZONE FORECAST TO PUT 40% CHANCE OF TSRA...
WITH SOME BEING SEVERE. SPC STILL HAS THE EXTREME NORTHERN PORTION
OF AREA IN SLIGHT RISK...BUT DO NOT KNOW WHY IT EXTENDS SE INTO LFT
AND COASTAL LA. LOOKS LIKE THEY ARE WEAKENING A BIT...BUT STILL
HOLDING STRONG ENOUGH TO WARRANT CONCERN.

DML

.PREVIOUS DISCUSSION...a weak secondary cold front will advance
southeast across Louisiana during the overnight hours. Further-up, a
subtropical jet will extend zonally across the northern Gulf of
Mexico. The High Index pattern (or zonal subtropical jet) and
associated weak omegas will persist through Friday.

.TONIGHT...the overnight minimums will be a little warmer running
about 5 F degrees above normal.

.TOMORROW...a dry stable air mass will be in place across Louisiana
and southeast Texas. The high transmissivity of the air column will
allow the April sun to flow unfiltered to the dry ground. The heated
ground will rapidly warm the surface air afternoon temperatures will
be running about 5 F degrees above normal.

.TOMORROW NIGHT...radiational cooling will maximize under clear skies
and light winds. The overnight minimums will return to more
seasonable values.

.EASTER WEEKEND...a sharp cold front will advance south through
southeast Texas by Saturday afternoon and exit south central
Louisiana by early Sunday morning. The air column will destabilize
overnight Friday into Saturday scattered convective rains are
possible but the rains should be ending on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  61  81  57  81 /   0   0   0   0
BPT  60  82  58  80 /   0   0   0   0
AEX  57  79  55  82 /  10   0   0   0
LFT  62  80  59  81 /   0   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

21/21
Hazardous weather outlook, Apr 7, 4:14 AM CDT, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 AM CDT WED APR 7 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
081000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
414 AM CDT WED APR 7 2004

.DAY ONE...TODAY AND TONIGHT...

A SURFACE TROUGH LOCATED OVER CENTRAL TEXAS EARLY THIS MORNING IS
EXPECTED TO MOVE TO NORTHWEST LOUISIANA INTO SOUTHEAST TEXAS THIS
EVENING. THE TROUGH IS EXPECTED TO CONTINUE TO MOVE SOUTHEAST TONIGHT
TO EXTEND FROM SOUTHWEST MISSISSIPPI TO SOUTHWEST LOUISIANA EARLY
THURSDAY MORNING. THE AIRMASS AHEAD OF THE TROUGH WILL BE MOIST AND
UNSTABLE ENOUGH TO PRODUCE A FEW SEVERE STORMS TODAY OR TONIGHT. THE
PRIMARY THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
DRY HIGH PRESSURE WILL PREVAIL THURSDAY NIGHT AND FRIDAY. A COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE AREA SATURDAY. BEHIND THE
FRONT...A CHANCE OF SHOWERS WILL LINGER SATURDAY NIGHT INTO SUNDAY
NIGHT BUT MONDAY AND TUESDAY SHOULD BE DRY. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
TODAY OR TONIGHT.

20

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:16 PM CDTSevere Thunderstorm WarningLCHJasper, Newton24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.